Treating cancer patients with allergic response to common treatment

(Image: Big Stock Photo)

HARTFORD, Conn. (WTNH) — Chemotherapy is a conventional cancer treatment. So what happens when it leads to a rash or itching?

It’s a tell-tale sign of an allergic reaction.

“It wasn’t a mild thing, it was almost intolerable,” describes Martha, experiencing severe itching on hands and feet.

The ovarian cancer patient says, “And then it went to my throat and they said, you’re done.”

An allergy to chemo is relatively uncommon.

“The cancer field has really fortunately exploded in terms of the therapy we provide. So I think that has increased the chance for patients to have allergic reactions to these agents,” says Cancer Specialist Dr. Susan Rabinowe at St. Francis Hospital and Medical Center,

She sent Martha to Boston — to get desensitized to chemotherapy. However, Martha no longer drives back-and-forth to get it done.

St. Francis now offers a Desensitization Program for Cancer Patients with Treatment Allergies after collaborating with doctors at Brigham and Women’s Hospital and Dana Farber Cancer Institute.

Dr. Rabinowe says, “We can actually desensitize some of our patients to a variety of drugs that they would have had to go to Boston to be desensitized.”

Dr. Shayna Burke – an allergist and immunologist — explains how it works, “We have to decrease concentration and the rate and slowly every 15 minutes we actually increase the rate of the infusion or the concentration of the medicine that is being given.”

Treatment that did take up to an hour and half — now takes six to eight hours.

Dr. Burke says, “The vast majority of people that go through desensitization can get through the process and actually got their entire chemotherapy.”

It’s round three against ovarian for Martha, “I have what they’ve identified as recurrent ovarian cancer.”

But getting chemo involves less stress — with her allergy under control.

Dr. Rabinowe adds — so far every patient they’ve treated has been able to overcome their allergy to chemo.

Other symptoms include — trouble breathing, fainting, and loss of blood pressure.

WTNH NEWS8 provides commenting to allow for constructive discussion on the stories we cover. In order to comment here, you acknowledge you have read and agreed to our Terms of Service. Commenters who violate these terms, including use of vulgar language or racial slurs, will be banned. Please be respectful of the opinions of others. If you see an inappropriate comment, please flag it for our moderators to review. Also, you can now block any inappropriate user by simple selecting the drop down menu on the right of any comment and selection "Block User" from there.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s